Saline flushes causing nausea for my patients

  1. 0
    Just looking for some advice. I am the Oncology Resource Nurse and have had multiple patient c/o nausea following saline flushes. The flushes we use are preservative and latex free. My nurses have now resorted to drawing up their own flushes from a bag of saline which we know is a no-no but we are stuck. Have any of you experienced this? If so what was the solution? Thanks for your advice
  2. 13 Comments so far...

  3. 0
    I don't think there is anything you can do about it. I often have patients tell me they have a salty taste in their mouth when I flush with normal saline. Specificly if they have a central line vs. peripheral line. When a person is really sensitive they will tell me it makes them have nausea. It is important to flush the lines and no other solution is going to work. You and the patient are both just going to have to deal with this. I am sorry.
  4. 1
    I've been working in medical-oncology for almost 5 years and have found this to be quite common with central lines. Sometimes flushing slowly has been effective, but I will often tell patients to pretend they are at the ocean at low tide A little laughter goes a long way.
    psalm likes this.
  5. 0
    Hi,
    I just started in Oncology today...and one of my patients was c/o the same thing.
    My preceptor (and the patient) told me that flushing over a minute like the
    IV pushes helped some with the nausea....
    (By the way, I hope that your first day was better than mine) OY!
    Last edit by PalmoRN on Jan 20, '10
  6. 1
    slower iv push may help
    psalm likes this.
  7. 1
    I have found that a slower push helps for some, but a number of patients also like to have a hard candy or mint to suck on. Seems to kill that salty taste. We even keep a "candy jar" in the infusion center.
    tewdles likes this.
  8. 0
    Please stop that practice immediately of drawing up from an NS bag...not only would that would be considered a multi-dose situation....the risk for infection is way too high...not to mention someone mistaking medications for NS or NS for medications.......I know the Institute for Safe medical Practice would frown upon this . What I would try is a different brand....ask Pharmacy for some samples from a different Company
  9. 0
    Not an oncology nurse, here, but I wonder if they could also be having a conditioned response ... isn't some chemo given ivp? I've heard that some pts actually get nauseated before they even get their chemo, just with the anticipation.
  10. 0
    Oncology patients have a heightened sense of taste and smell. I've found this to be a common phenomenom, especially with central lines but sometimes with peripheral IVs also. Going slow is the best way to prevent the nausea to begin with but also sucking on a hard peppermint candy can also help. Some of my patients will turn away or hold their breath so the saline is not near their nose. Heparin also bothers some of my patients. Oncology- although difficult- is one of the most fulfilling areas of nursing (INMO)- congratulations on taking the plunge and great job seeking out resources in this forum.
  11. 0
    This is very common than not with central lines located in the superior vena cava such as port-a-caths, hickmans, pherises lines, etc. The only solution is to flush slowly and steadily. Changing the type of saline doesn't really help. I've been told by the Doc's placing the lines that it is due to changing pressures at the exist site of the catheter. Many adults have nausea and most children. In my experience it correlates to the size of the patient. It seems rare in a large adult unless the line is partially pulled out. Hope this helps.


Top